Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 1:34 PM CDT for Gentry County, Nodaway County, Worth County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 1:34 PM CDT (18:34 UTC)
- Expired
- Jun 18, 1998, 2:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Gentry County, MO, Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:48 PM CDT | Thunderstorm Wind 60 | Grant City, MO | 60 MPH winds were reported by the Worth County Sheriff's Office during a severe thunderstorm. |
| Jun 18, 1:50 PM CDT | Thunderstorm Wind 60 | Albany Meml Arpt, MO | Severe thunderstorm winds overturned a small aircraft at Albany Airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2794 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 6.9
- Supercell composite
- 26.9
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS1 KMCI 181836 RRA
SVRMCI
MOC075-147-227-181915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
134 PM CDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WORTH COUNTY IN MISSOURI
EASTERN NODAWAY COUNTY IN MISSOURI
GENTRY COUNTY IN MISSOURI
* UNTIL 215 PM CDT
* AT 134 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CLYDE...OR ABOUT 13 MILES
EAST OF MARYVILLE...MOVING NORTHEAST AT 60 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
4 MILES SOUTHEAST OF RAVENWOOD AT 135 PM CDT
5 MILES WEST OF WORTH AT 140 PM CDT
OVER GRANT CITY AT 150 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT 2 INCH SIZE HAIL...AND
WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY
AWAY FROM WINDOWS.
LAT...LON 4026 9479 4020 9425 4056 9424 4058 9470What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 AM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 18, 3:40 AM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 AM CDT THU JUN 18 1998 LTST STLT/88D RETURNS AND SFC OBS SHOW WAA -SHRA OVER ERN/SERN CWA AND WKNG SQLLN ENTERING XTRM NWRN MO ATTM. KEEPING A CLOSE EYE ON SRN EDGE OF WRN CNVCTN...BUT AIRMASS APPARENTLY STILL CAPPED ENOUGH TO PREVENT DEVELOPMENT FURTHER S. MDLS FAIRLY CONSISTENT THIS RUN...AND HAPPY TO SEE MDL SOLNS CONVERGE ON AVN SOLUTION FROM PAST FEW RUNS. CDFNT PROGD THROUGH KMKC JUST AFTER NOON TDY...AND THROUGH CWA BY 19/00Z. ON THE FENCE ABOUT THE NEED FOR FFA IN NW MO AS FFG VERY LOW...BUT MORE ACTIVITY BETWEEN SQLLN AND FROPA NOT GUARANTEED...SO MIGHT BE BEST TO APPROACH CASE BY CASE. TEMPS STILL QUITE WARM...WITH 08Z READINGS STILL AOA 80F NEARLY EVERYWHERE. SOME MIDLVL COOLING XPCTD AFT FROPA...BUT STILL WILL CONT TEMPS FROM PREV PKG DUE TO WARM START. AFT FROPA...MOISTURE QUICKLY BECOMES LACKING. PREV PKG HAS THIS WELL COV ERED...ALTHOUGH WL UP TEMPS FRI A TIDGE WITH GOOD W/SW FLOW AND M/SNY SKIES. SEE NO REASON TO MESS WITH XTNDD. JHV .EAX... MO...NONE. KS...NONE.
In the hours before
Local storm report, Jun 18, 12:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 PM MACON MO .75 INCH HAIL
06/18/98 MACONSpecial weather statement, Jun 18, 1:00 PM CDT, 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT WED JUN 18 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MACON...RANDOLPH...ADAIR AND SCHUYLER COUNTIES UNTIL 5 PM... ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE REMAINDER OF THE OUTLOOK AREA UNTIL 7 PM... FORECAST...AN INITIAL AREA OF SEVERE THUNDERSTORMS OVER THE NORTHEASTERN SECTIONS OF THE OUTLOOK AREA...FROM KIRKSVILLE TO MACON...HAS PUSHED EAST AND OUT OF THE OUTLOOK AREA. DOPPLER RADAR INDICATED A NEW LINE OF THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS AS OF EARLY AFTERNOON. THIS LINE OF THUNDERSTORMS WILL TRACK EAST ACROSS THE OUTLOOK AREA THIS AFTERNOON...AND MAY PRODUCE DAMAGING WINDS UP TO 80 MPH ALONG WITH LARGE HAIL UP TO GOLFBALL SIZE. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THESE STORMS...AND THIS MAY LEAD TO LOCALIZED URBAN AND SMALL STREAM FLOODING. SPOTTER AND SKYWARN ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON. DISCUSSION...A COLD FRONT WILL SLOWLY MOVE ACROSS EASTERN KANSAS AND NORTHWESTERN MISSOURI THIS AFTERNOON. THE AIRMASS ALONG AND AHEAD OF THIS FRONT REMAINS VERY MOIST AND UNSTABLE...AND THIS HAS LED TO RAPID THUNDERSTORM DEVELOPMENT ALONG THE FRONTAL BOUNDARY. THESE STORMS WILL POSE THE THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORM THREAT WILL END ACROSS THE WESTERN HALF OF THE OUTLOOK AREA WITH THE PASSAGE OF THE COLD FRONT BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL LIKELY CONTINUE INTO THE EARLY EVENING...ALONG AND EAST OF A BETHANY TO CLINTON LINE. HUDSON
Local storm report, Jun 18, 1:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAT|ION....
1256 PM WATHENA KS 1 INCH HAIL
06/18/98 DONIPHANLocal storm report, Jun 18, 1:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCAT|ION....
1256 PM WATHENA KS 1 INCH HAIL
06/18/98 DONIPHANLocal storm report, Jun 18, 1:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM ROSENDALE MO 1.5 INCH HAIL
06/18/98 ANDREWLocal storm report, Jun 18, 1:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM ROSENDALE MO 1.5 INCH HAIL
06/18/98 ANDREWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:48 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 42 min |
| Jun 18, 8:35 AM CDT | Severe Thunderstorm Warning | EAX | Pettis, Saline | 55 min |
| Jun 18, 9:08 AM CDT | Severe Thunderstorm Warning | EAX | Chariton | 52 min |
| Jun 18, 10:30 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 45 min |
| Jun 18, 11:50 AM CDT | Severe Thunderstorm Warning | EAX | Macon | 55 min |
| Jun 18, 11:56 AM CDT | Severe Thunderstorm Warning | EAX | Adair | 34 min |
| Jun 18, 1:00 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 30 min |
| Jun 18, 1:40 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| Jun 18, 1:44 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 61 min |
| Jun 18, 1:59 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Jun 18, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 62 min |
| Jun 18, 2:28 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 32 min |
| Jun 18, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 40 min |
| Jun 18, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 96 min |
| Jun 18, 3:00 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 60 min |
| Jun 18, 3:13 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 77 min |
| Jun 18, 3:30 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 75 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 42 min |
| Jun 18, 3:48 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 42 min |
| Jun 18, 3:53 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 52 min |
| Jun 18, 4:09 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 81 min |
| Jun 18, 4:26 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 49 min |
| Jun 18, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 60 min |
| Jun 18, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 56 min |
| Jun 18, 5:09 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.